Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cholesterol and PI's
May 3, 2001

My partner was diagnosed in July of '99 with HIV. At that time his CD4=48 & VL>500,000, & had PCP. Everything is fine now, VL=undetectable, CD4=500+. He takes crixivan & combivir, never misses a dose, and his numbers continue to improve. He has a small paunch, but we can live with that.

Here's the question. He recently went in for his quarterly numbers check and asked his doc if he had ever checked his cholesterol level. The doc told him he wasn't concerned about his lipids and never checked it. (and didn't check it this time)

From what I've read and researched, my guy should be having his cholesterol checked regularly due to his Crixivan (a PI). Am I correct? If so, how can I diplomatically bring the fact up with the doc? We are very strong advocates for being involved in our own health care and neither of us are afraid to say something to the doc. I just wanted to make sure I was correct. Thanks for all your help.

Response from Dr. Aberg

I cannot second guess the opinion of your partner's physician regarding cholesterol screening. From my perspective, all patients should be pre-screened for hyperlipidemia (high lipid levels) by checking a fasting lipid panel prior to starting therapy and periodically during therapy. A fasting lipid level means that you should not eat or drink anything but water for at least 8 hours. This lipid level checks your total cholesterol, low density lipoprotein (bad cholesterol), high density lipoprotein (good cholesterol) and triglycerides.

Your doctor may not be aware of the growing concern that these metabolic abnormailities associated with HIV and its therapy may lead to premature coronary artery disease (meaning that heart disease may develop sooner than expected). There is insufficient data at this time to actually say that this will happen. Nevertheless, I think we should always err on the side on preventive medicine and take a proactive approach to prevent heart disease.

Heart disease remains the number one cause of death and illness in this country. Other risk factors for coronary artery disease include diabetes (high blood sugars), cigarette smoking, obesity, hypertension (high blood pressure)and family history of heart disease.

Not all the PI's are alike. Some may cause more of an increase in triglycerides, others cause increase in cholesterol and others increase both. Plus, not everyone responds the same and not everyone develops abnormal lipid levels. The only way to know is to check a lipid panel. There has been a recent study suggesting that crixivan may be associated with high blood pressure as well.

I would recommend that you and your partner go back to your doctor and express your concerns. Tell him/her that you have read that HIV and its therapy may be associated with abnormal lipid levels. Most doctors (I wish I could say all!) appreciate patients bringing issues to our attention. I learn from my patients everyday.



Previous
Wellbutrin and Amprenavir?
Next
low cd4 and viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement